Medications should be helping your pain, but could some actually be making it worse?
“I find it to be rare that medications cause joint pain, but we know some cause inflammation that leads to muscle or soft tissue pain,” he explains. “To address any side effects, make sure your providers always know all medications you’re taking.”
Which medications cause trouble?
There is one treatment – a steroid – which causes actual joint pain in some people, he says.
“Prednisone can cause a condition called avascular necrosis, which is a disruption in blood supply, typically to a hip or shoulder joint,” Dr. Witmer notes. “This can lead to cartilage loss and rapid arthritis of the joint.”
This condition can occur in people taking short courses of high-dose steroids for conditions like asthma, or people taking them for long periods of time for autoimmune diseases like Crohn’s or lupus.
Watch out for muscle or tissue pain.
Other medications can cause inflammation, leading to pain in the muscles and soft tissue surrounding the joints, says Dr. Witmer. Typically, this pain will stop when you switch to a new medication or stop taking it altogether.
These medications include:
- Statins. While helpful in lowering cholesterol by blocking the liver’s production of it, statins are also known to cause inflammation and muscle aches. Lowering the statin dose can help ease the problem, Dr. Witmer says.
- Antibiotics (levofloxacin, ciprofloxacin). Prescribed for sinus infections and pneumonia, these cause muscle pain and inflammation in about 14% of those taking it, especially those over 60. In addition, Dr. Witmer says they can cause spontaneous ruptures in the Achilles (ankle) and quadriceps (knee) tendons. “These are structures outside the joint. If patients on these medications begin to have thigh or calf pain, they should stop them immediately and alert their doctor,” he says.
- Osteoporosis medication (bisphosphonates such as Fosamax). These rarely cause pain, but in rare cases patients can experience atypical femoral fracture as a result of taking it. “The medication can change bone biology, creating a weak area in the femur that then breaks,” Dr. Witmer says. “It’s very rare, but patients taking these drugs should immediately see an orthopedist if they develop thigh pain.”
But the good news is, relief is out there.
If you experience any aches or joint pain while taking a medication, you should speak to your provider immediately to avoid long-term problems.
“Joint pain not typically caused by medication but rather by overuse, weakness or wear and tear,” Dr. Witmer says. “Usually, stopping the med or trying something else is the first step. If the pain persists, you might need a workup by an orthopedist.”
In the meantime, he suggests addressing joint and muscle pain with:
- Over-the-counter pain relievers